Dynamics of a nonlinear field

Mathews, P. M. ; Lakshmanan, M. (1973) Dynamics of a nonlinear field Annals of Physics, 79 (1). pp. 171-185. ISSN 0003-4916

Full text not available from this repository.

Official URL: http://linkinghub.elsevier.com/retrieve/pii/000349...

Related URL: http://dx.doi.org/10.1016/0003-4916(73)90288-1


A systematic study is made of the plane wave modes of a nonlinear c-number field (λφ4 model) and interesting features of the behavior of such fields, which do not seem to have been observed before, are brought out. These relate to the case λ < 0, wherein there are different regimes characterized by different kinds of elliptic-function forms for the waves. We show that when the amplitude of the elliptic function waves approaches critical values corresponding to "phase transition" from one regime to another, the energy density in the field increases without limit (though the amplitude is finite). In two of the regimes which are "tachyonic" in nature, there are frozen wave modes which are spatially periodic but time independent. These turn out however to be unstable against perturbations. Finally we observe that in one of these regimes there exist a lower bound on the energy density in the wave field. The case of fields with higher nonlinearities is briefly considered.

Item Type:Article
Source:Copyright of this article belongs to Elsevier Science.
ID Code:20522
Deposited On:20 Nov 2010 14:22
Last Modified:06 Jun 2011 10:50

Repository Staff Only: item control page